Volume 23, issue 6 (2019)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 24, 1 issue

Volume 23, 7 issues

Volume 22, 7 issues

Volume 21, 6 issues

Volume 20, 6 issues

Volume 19, 6 issues

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Editorial Board
Subscriptions
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Ethics Statement
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
Author Index
To Appear
 
Other MSP Journals
Plato's cave and differential forms

Fedor Manin

Geometry & Topology 23 (2019) 3141–3202
Abstract

In the 1970s and again in the 1990s, Gromov gave a number of theorems and conjectures motivated by the notion that the real homotopy theory of compact manifolds and simplicial complexes influences the geometry of maps between them. The main technical result of this paper supports this intuition: we show that maps of differential algebras are closely shadowed, in a technical sense, by maps between the corresponding spaces. As a concrete application, we prove the following conjecture of Gromov: if X and Y are finite complexes with Y simply connected, then there are constants C(X,Y ) and p(X,Y ) such that any two homotopic L–Lipschitz maps have a C(L+1)p–Lipschitz homotopy (and if one of the maps is constant, p can be taken to be 2). We hope that it will lead more generally to a better understanding of the space of maps from X to Y in this setting.

Keywords
rational homotopy theory, quantitative topology, Lipschitz functional, geometry of mapping spaces
Mathematical Subject Classification 2010
Primary: 53C23, 55P62
References
Publication
Received: 3 May 2018
Revised: 22 March 2019
Accepted: 21 April 2019
Published: 1 December 2019
Proposed: Yasha Eliashberg
Seconded: Benson Farb, Leonid Polterovich
Authors
Fedor Manin
Department of Mathematics
Ohio State University
Columbus, OH
United States
Department of Mathematics
University of California, Santa Barbara
Santa Barbara, CA
United States